Seizures, Somnolence and a Scary ECG

aka ECG Exigency 006

An 18-year old male is brought to ED by ambulance following a generalised seizure at home. He has a further witnessed seizure en route in the ambulance.

By the time of arrival to ED he is comatose with a GCS of 3 and poor respiratory effort. Pupils are symmetrically dilated. Blood sugar is normal. BP is 70/40.

His ECG is shown below:

ECG Somnolence broad complex tachycardia

Questions

Q1. Describe the ECG findings.

Answer and Interpretation

The ECG shows:

  • Regular broad complex tachycardia
  • Rate 130 bpm
  • Right axis deviation (+120 degrees)
  • Hidden P waves buried in the ST-segments / T waves (best seen in leads II, aVF). These could be retrograde P waves from a junctional / ventricular rhythm or sinus P waves with an extremely long PR interval (360ms)
  • Very broad QRS complexes (160ms)
  • Terminal R wave in aVR > 3mm; R/S ratio in aVR > 0.7
  • Atypical RBBB pattern in V1-2 (bizarre morphology with left rabbit ear higher than the right)
  • QT 400ms with markedly prolonged QTc 590 ms
  • Non-specific T wave abnormalities with T-wave inversions in V1-2 & lead III

Q2. What is the likely diagnosis?

Answer and Interpretation

The combination of tachycardia, QRS and QTc prolongation, right axis deviation and terminal R wave in aVR > 3mm is highly specific for poisoning with sodium-channel blocking drugs, in particular the tricyclic antidepressants.

This patient had attempted suicide by deliberate self-poisoning with around 35mg/kg of Doxepin (a tricyclic antidepressant) an hour prior to presentation.In overdose, the tricyclics produce rapid onset (within 1-2 hours) of:

  • Sedation and coma
  • Seizures
  • Hypotension
  • Tachycardia
  • Broad complex dysrhythmias
  • Anticholinergic syndrome

Tricyclics mediate their cardiotoxic effects via blockade of myocardial fast sodium channels (QRS prolongation, tall R wave in aVR), inhibition of potassium channels (QTc prolongation) and direct myocardial depression. Other toxic effects are produced by blockade at muscarinic (M1), histamine (H1) and α1-adenergic receptors.

The degree of QRS broadening on the ECG is correlated with adverse events:

  • QRS > 100 ms is predictive of seizures
  • QRS > 160 ms is predictive of ventricular arrhythmias (e.g. VT)

The risk assessment for Doxepin ingestion is as follows:

  • < 5 mg/kg — Minimal symptoms
  • 5-10 mg / kg — Drowsiness and mild anticholinergic effects; major toxicity not expected
  • > 10 mg / kg — Potential for all major toxic effects to occur within 1-2 h of ingestion
  • > 30 mg / kg — Severe toxicity with pH-dependent cardiotoxicity and coma > 24 h

An overdose of this magnitude (> 30 mg/kg) is associated with profound TCA toxicity and likely to be rapidly fatal without intervention.


Q3. How would you manage this patient?

Answer and Interpretation

Management:

  • This patient needs to be managed in a monitored area equipped for airway management and resuscitation.
  • Secure IV access, administer high flow oxygen and attach monitoring equipment.
  • Administer IV sodium bicarbonate 100 mEq (1-2 mEq / kg); repeat every few minutes until BP improves and QRS complexes begin to narrow.
  • Intubate as soon as possible.
  • Hyperventilate to maintain a pH of 7.50 – 7.55.
  • Once the airway is secure, place a nasogastric tube and give 50g (1g/kg) of activated charcoal.
  • Treat further seizures with IV benzodiazepines (e.g. diazepam 5-10mg).
  • Treat hypotension with a crystalloid bolus (10-20 mL/kg). If this is unsuccessful in restoring BP then consider starting vasopressors (e.g. noradrenaline infusion).
  • If arrhythmias occur, the first step is to give more sodium bicarbonate. Lidocaine (1.5mg/kg) IV is a second line agent once pH is > 7.5.
  • Avoid Ia (procainamide) and Ic (flecainide) antiarrhythmics, beta-blockers and amiodarone as they may worsen hypotension and conduction abnormalities.
  • Admit the patient to the intensive care unit for ongoing management.


ECG Exigency 700 4

CLINICAL CASES

ECG EXIGENCY

Emergency Physician in Prehospital and Retrieval Medicine in Sydney, Australia. He has a passion for ECG interpretation and medical education | ECG Library |

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.